Communicating with men about bone health and osteoporosis can pose quite a challenge as this is something many men have often associated with women’s health.
Side effects of cancer treatments can be devastating for patients and watching them suffer from adverse events has unfortunately become a big part of cancer care for nurses. Setting expectations for adverse events such as hair loss, nausea, and fatigue can often be difficult. Men with prostate cancer, among other precautions associated with treatment, are also having to take special concern for their bone health. The risk of fractures can continue to rise, first while receiving androgen deprivation therapy (ADT) and then later in those patients who unfortunately progress to castration-resistant cancer. A major bone fracture can be devastating to a patient’s health with long recovery times that often require stays in rehab and nursing facilities.
Communicating with men about bone health and osteoporosis can pose quite a challenge as this is something many men have often associated with women’s health. Educating about bone-directed therapies as well as encouraging compliance becomes a key nursing objective in the prevention of adverse skeletal events as the patient’s disease progresses and also their risk of fracture.
When combination therapies are used, it is important to educate patients about their risk and how to manage their medication. For example, the Flatiron Health prostate cancer registry showed that men with castration-resistant prostate cancer who were treated with radium-223 dichloride (Xofigo) and abiraterone (Zytiga) with prednisone had a lower risk of pathologic fracture if abiraterone acetate was not initiated until 30 or more days after radium-223 instead of both medications being started simultaneously. We may be able to keep patients active and feeling healthier for longer by discussing how fracture risk can be reduced by layering therapy, as well as by working with a multidisciplinary team toward the goal of overall decrease in skeletal-related adverse events.